Medication Errors Common in Nursing Home Residents
However, serious effects of medication errors were low, and were reported for small proportion of errors
TUESDAY, Nov. 22, 2016 (HealthDay News) -- Medication errors (MEs) occur frequently among nursing home residents, but they rarely have serious effects, according to a review published online Nov. 21 in the Journal of the American Geriatrics Society.
In a systematic review, Noha Ferrah, M.D., from Monash University in Melbourne, Australia, and colleagues evaluated the prevalence of MEs leading to hospitalization and death in NH residents and factors associated with death and hospitalization. Eleven studies met the inclusion criteria and assessed all MEs (five studies), transfer-related MEs (five studies), and potentially inappropriate medications (PIMS; one study).
The researchers found that MEs were common, involving 16 to 27 percent and 13 to 31 percent of residents in studies examining all MEs and transfer-related MEs, respectively, and 75 percent of residents were prescribed at least one PIM. Serious effects of MEs were low and reported in only 0 to 1 percent of MEs, with death occurring rarely.
"Whether MEs resulting in serious outcomes are truly infrequent, or are underreported because of the difficulty in ascertaining them, remains to be elucidated to assist in designing safer systems," the authors write.